Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Reno, NV

May 29, 2023Douglas County, Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this flash flood warning at May 29, 2023, 5:04 PM PDT for Douglas County, Nevada; Alpine County, Mono County, California. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2023, 5:04 PM PDT (00:04 UTC)
Expired
May 29, 2023, 6:50 PM PDT
In force
106 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 117 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS55 KREV 300004
FFWREV
CAC003-051-NVC005-300200-
/O.NEW.KREV.FF.W.0004.230530T0004Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
504 PM PDT Mon May 29 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Tamarack burn scar in...
  Alpine County in northern California...
  Northern Mono County in northern California...
  Douglas County in western Nevada...

* Until 700 PM PDT.

* At 504 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Tamarack Burn Scar. Between 0.2 and 0.5 inches 
  of rain have fallen. Additional rainfall amounts of 0.5 to 1.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flows. 
The debris flows can consist of rock, mud, vegetation and other 
loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Tamarack Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Tamarack Burn
           Scar.

* Some locations that will experience flash flooding include...
  Alpine Village, Woodfords, Grover Hot Springs, Mesa Vista, Alpine 
  County Airport, Indian Creek Reservoir, Junction CA 89 And CA 4, 
  Indian Creek Campground, Turtle Rock Campground, Markleeville and 
  Holbrook Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3880 11965 3881 11958 3880 11951 3872 11954
      3867 11959 3871 11964 3869 11970 3863 11973
      3859 11980 3861 11985 3865 11989 3870 11992
      3874 11991 3878 11987 3879 11977 3880 11971

FLASH FLOOD...RADAR INDICATED

$$

JC
2 follow-up statements
076 
WGUS75 KREV 300053
FFSREV

Flash Flood Statement
National Weather Service Reno NV
553 PM PDT Mon May 29 2023

CAC051-NVC005-300103-
/O.CAN.KREV.FF.W.0004.000000T0000Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
553 PM PDT Mon May 29 2023

...FLASH FLOOD WARNING FOR THE TAMARACK BURN SCAR IS CANCELLED FOR 
NORTHERN MONO AND DOUGLAS COUNTIES...

Heavy rain in the eastern and far western Tamarack burn scar has 
ended. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 PM PDT Tuesday for 
portions of California and Nevada.

LAT...LON 3873 11964 3869 11970 3866 11974 3866 11980
      3869 11984 3872 11988 3877 11987 3878 11982
      3878 11975

$$

CAC003-300200-
/O.CON.KREV.FF.W.0004.000000T0000Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
553 PM PDT Mon May 29 2023

...FLASH FLOOD WARNING FOR THE CENTRAL PORTION OF THE TAMARACK BURN 
SCAR REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR ALPINE 
COUNTY...

At 553 PM PDT, Doppler radar indicated thunderstorms have ended 
across the Tamarack Burn Scar. Between 0.5 and 1.5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flows. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Tamarack Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Tamarack Burn Scar.

Some locations that will experience flash flooding include...
  Alpine Village, Grover Hot Springs, Woodfords, Mesa Vista, Alpine 
  County Airport, Indian Creek Reservoir, Indian Creek Campground, 
  Turtle Rock Campground and Markleeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3873 11964 3869 11970 3866 11974 3866 11980
      3869 11984 3872 11988 3877 11987 3878 11982
      3878 11975

FLASH FLOOD...RADAR INDICATED

$$

CM
037 
WGUS75 KREV 300150
FFSREV

Flash Flood Statement
National Weather Service Reno NV
650 PM PDT Mon May 29 2023

CAC003-300200-
/O.CAN.KREV.FF.W.0004.000000T0000Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
650 PM PDT Mon May 29 2023

...FLASH FLOOD WARNING FOR THE TAMARACK BURN SCAR IS CANCELLED FOR 
ALPINE COUNTY...

The heavy rainfall has ended. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 PM PDT Tuesday for 
portions of California and Nevada.

LAT...LON 3873 11964 3869 11970 3866 11974 3866 11980
      3869 11984 3872 11988 3877 11987 3878 11982
      3878 11975

$$

CMc

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:16 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 29, 12:16 PM PDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1216 PM PDT Mon May 29 2023

.SYNOPSIS...

Showers and thunderstorms will continue for most areas through
Wednesday with slower storm motions increasing the risk for heavy
rainfall and the potential for flash flooding. Storm chances
become more isolated to end out the week. Confidence is increasing
in the active storm pattern returning next week.

&&

.DISCUSSION...

An upper low will continue to move southward near the CA coast
tonight, then turn slowly east across southern CA Tuesday and into
southern NV/northwest AZ Wednesday. This will keep enhanced
chances of showers and thunderstorms across the Sierra, northeast
CA and western NV with the best dynamics/upper level divergence
this afternoon through Tuesday evening. While dynamics decrease
Wednesday, sufficient moisture and instability will be available
for afternoon convection. Storms decrease Thu-Fri as a weak
shortwave trough introduces a bit more flow and drier air Thu,
followed by a shortwave ridge Friday. This break will be
short-lived as the longer range scenarios are pointing to a very
active storm pattern returning next week.

* Through Wednesday: There is plenty of instability (CAPES
  500-1000 J/KG), moisture (PWATs 0.60-0.70 and reflected in
  surface dewpoints being in the 40s many areas), and large scale
  upper level divergence to promote storm growth. Adding to the
  mix will be the light winds in the storm bearing layer. All
  these ingredients point to slow-moving and efficient rain
  producing cells. Storms will fire along the Sierra during the
  midday hours and then slowly push off/develop into western NV
  during the afternoon with focus today and Tuesday along the
  Sierra and far western NV from Mono Lake/Pine Nuts northward,
  shifting southward Wednesday to areas south of I-80. While
  isolated hail up to 1" and wind gusts to 40+ mph will be
  possible, the primary threat will be flash flooding (especially
  burn scars and steep terrain) and urban/small stream flooding.
  The Flood Watch was extended to Tuesday by the overnight shift,
  but may have to be extended further for some areas Wednesday.
  The one limiting factor Wednesday will be the upper level
  divergence will be shifting east out of the area. Light steering
  winds and plenty of moisture/instability remain for an enhanced
  risk.

* Thursday-Saturday: Medium range models are showing a decrease
  in storm coverage late week as a weak shortwave and associated
  northwest flow Thursday is followed by a shortwave ridge and
  warming aloft on Friday. Storms by Thursday will be focused
  mainly on the typical Mono-Mineral County convergence zone and
  possible in the Lassen County convergence (far northeast CA/far
  northwest NV). However, chances were maintained per the latest
  NBM guidance as a few scenarios (notably the ECMWF) are slower
  to dry things out. By Friday, the shortwave ridge axis brings a
  definite decrease in storms. Temperatures also rebound with 70s
  and 80s returning. A light southeast flow returns Saturday as
  the next trough approaches the PacNW coast. Isolated showers and
  thunderstorms may begin to move back northward along the Sierra
  with daytime heating, possibly reaching the Tahoe Basin and
  Pine Nuts by late in the day.

* Next Week: A trough and its associated dynamics and mid-upper
  level winds will stay north of our area as it moves inland
  towards British Columbia. However, a weak upper low/trough will
  be left behind over the eastern Pacific off the CA coast and
  gradually advance eastward. This is supported among the 500 MB
  Hgt cluster analysis and supports a return of moisture and
  instability along with light south or southeast steering
  currents. A rather stormy pattern is very possible with slow
  moving storms, heavy rainfall and flash flooding all on the
  table.

Hohmann

&&

.AVIATION...

Convection will impact area terminals this afternoon and evening.
Thunderstorms will begin to develop around 21-22z and bloom
areawide through the afternoon. For RNO-CXP-MEV, thunderstorm
chances are 60-70%, while TRK and TVL are 40-50%, and MMH at
30-40%. Strong outflow winds greater than 35 kts, small hail, and
brief periods of MVFR/IFR ceilings and visibilities will be
possible. Expect a similar situation Tuesday and Wednesday with
higher thunderstorm chances areawide. Thunderstorm chances look to
decrease late this week.

TRK fogged in this morning. With the increased surface moisture from
recent rainfall, fog looks to develop again tonight (10z-15z
Tuesday).

-Johnston

&&

.HYDROLOGY...

Flood Watch through Tuesday evening. Slow-moving thunderstorms
will produce areas of heavy rainfall. High threat areas include:
Much of the Sierra and western NV (generally west of Hwy 95),
especially burn scars, steep canyons, and along smaller streams.

* WALKER: Prolonged moderate flooding will continue along the
  East Fork and mainstem Walker River. Flows highly dependent upon
  on reservoir management adjustments which are intended to
  maintain storage and to mitigate future (and potentially higher)
  peaks.

* CARSON: Similar diurnal flows will continue for the next few
  days along the East and West Forks of the Carson with crests at
  Woodfords just below minor flood stage, but no new flood impacts
  are expected from snowmelt alone.

* MONO COUNTY: Keep a close eye on Mono county small streams which
  have been running very high. Heavy rainfall with thunderstorms,
  especially today and Tuesday, will have the greatest chance to
  impact these smaller basins.

* THUNDERSTORMS: Unsettled storm pattern continues through
  midweek. With saturated soils and elevated streamflows,
  additional rain from slow moving thunderstorms today through
  Wednesday could lead to rapid rises and enhanced flooding
  potential. These storms will be most impactful along smaller
  creeks and streams, but could also exacerbate problems along
  mainstem rivers are already at or close to flood impact levels.
  Remember that the river forecasts do not account for these small
  scale/short duration heavier rain events. Storms will become
  more isolated Thu-Sat but latest guidance suggests another round
  of storms with heavy rain may return next week.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through Tuesday evening NVZ001>003-005.

CA...Flood Watch through Tuesday evening CAZ070>073.

&&

In the hours before

Special weather statement, May 29, 2:57 PM PDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Reno NV
257 PM PDT Mon May 29 2023

CAZ071-292215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
257 PM PDT Mon May 29 2023

...A strong thunderstorm will impact portions of Plumas and
southeastern Lassen Counties through 315 PM PDT...

At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near
Frenchman Lake, or 7 miles southwest of Doyle, moving northwest at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frenchman Lake, Big Cove Campground, Frenchman Campground and Spring
Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Frenchman Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3994 12006 3985 12025 4002 12048 4017 12018
TIME...MOT...LOC 2156Z 146DEG 13KT 3997 12022

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CJ
Special weather statement, May 29, 4:08 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Reno NV
408 PM PDT Mon May 29 2023

CAZ071-292345-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
408 PM PDT Mon May 29 2023

...A strong thunderstorm will impact portions of Plumas County
through 445 PM PDT...

At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plumas Eureka, or 7 miles north of Blairsden, moving northwest at 5
mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plumas Eureka State Park, Graeagle, Blairsden, Johnsville, Mohawk
Vista, Plumas Eureka, Lake Davis, Cromberg and Sloat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4007 12060 3984 12048 3974 12069 3976 12072
      3981 12071 3985 12075 3991 12075 3993 12077
      3998 12078
TIME...MOT...LOC 2307Z 145DEG 5KT 3988 12066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:35 PM PDTSpecial Weather StatementREVStorey40 min
May 29, 6:46 PM PDTSpecial Weather StatementREVStorey44 min
May 30, 4:06 PM PDTRiver Flood AdvisoryREVMineral33 days
May 30, 4:11 PM PDTSpecial Weather StatementREV49 min
May 30, 4:15 PM PDTSpecial Weather StatementREV45 min
May 30, 1:53 PM PDTAreal Flood AdvisoryREVLassen, Plumas112 min
May 30, 3:53 PM PDTAreal Flood AdvisoryREVLassen112 min

Nearby

Flash Flood Warnings in California, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.